Blog

Monday, April 2, 2018

9 WAYS WHAT'S IN YOUR MEDICINE CABINET COULD IMPACT YOUR SMILE


1523982-newBlog





You may reach into your medicine cabinet for a specific bottle and take one or two pills with a glass of water on a daily basis. During this routine, you likely think about the intended effect of the medication rather than any side effects.

However, in addition to the intended effects, many common side effects impact other bodily systems, often including the teeth and oral soft tissues.

In this blog, we list nine ways that the over-the-counter or prescription items in your medicine cabinet may affect your oral health.

1. Changes in Taste

Some medication leaves an ambient taste in your mouth, usually a metallic or bitter aftertaste, while others completely change your taste perception. Changes in taste are most likely with nicotine patches, central nervous system stimulants, and respiratory inhalants.

2. Increased Risk of Tooth Decay Related to Dryness

Both over-the-counter and prescription medications can change saliva production and cause dryness. Shortterm dryness usually comes from antacids, decongestants, and antihistamines.

While short-term dryness can be uncomfortable, long-term dryness dramatically increases your risk of tooth decay because it allows bacteria to settle on the teeth. Long-term dryness is most likely when you take prescription medication like antidepressants, high blood pressure medication, opioids, and Parkinson's disease drugs.

4. Jawbone Density Loss

Antidepressants are the second-most prescribed medications in the United States. Unfortunately, these medications could impact patients' eligibility for implants.

While the research is preliminary, a 2016 study suggests that long-term antidepressant use could decrease jawbone density enough to increase the risk of implant failure by four times.

5. Mouth Sores

Many medication-related mouth sores feel and look similar to canker sores, but others can grow large, create discharge, or become chronic. Medications most likely to produce sores on the cheeks or tongue include chemotherapy drugs, contraceptive pills, and immunosuppressants.

Mouth sores can cause mild to intense discomfort and may make your body more vulnerable to both oral and whole-body infection since these sores provide an open access point for microbes.

6. Soft Tissue Discoloration

Certain medications can cause color changes in the gums, cheeks, or tongue. For example, the acne drug minocycline can leave black spots on the gums. These reactions may resolve when you stop the medication or may become permanent.

Discoloration is a minor concern in most cases but can feel disconcerting or even embarrassing. Your dentist can assess any underlying serious conditions and make recommendations to restore your smile.

7. Soft Tissue Swelling

Many medications cause soft tissue swelling resembling early stage gingivitis. If left untreated, this swelling may become actual periodontal disease. Advanced periodontitis leads to high risk of tooth decay and loss.

Watch for this symptom if you take anti-seizure medication, immunosuppressants, and high blood pressure medications.

8. Thrush

Thrush, an oral yeast infection clinically known as candida, can appear as white and fuzzy growths on the soft tissues of the mouth. Thrush is highly common when taking antibiotic or steroid regimens, but can also occur with chemotherapy.

Thrush can cause itchiness, minor bleeding, and feelings of self-consciousness. In advanced cases, thrush may also affect swallowing, create cracks around the lips, and cause persistent pain.

9. Unexplained Bleeding

Many medicines alter the way that you bleed, a characteristic that may be most evident in your mouth. For example, simply taking aspirin may make you more likely to bleed the next time you floss. Any drug that causes blood thinning may contribute to abnormal bleeding.

Abnormal bleeding indicates a higher risk of infection since it stems from open wounds in the mouth. In some cases, this bleeding can also disqualify you from important dental procedures.

Because medication can have such a significant impact on your oral health, always let your dentist know when your medication type or dosage changes.

If you experience any of the issues listed above discuss your symptoms with your dentist. He or she can help you develop a plan to protect your smile.